Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, May 15 to 16, 2009

May 15 to 16, 2009 · NWS TSA · 19 events in 14 counties and zones

Severe thunderstorms occurred primarily over northeast Oklahoma during the evening hours of the 15th before shifting into southeast Oklahoma late in the evening and during the early morning hours of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred primarily over northeast Oklahoma during the evening hours of the 15th before shifting into southeast Oklahoma late in the evening and during the early morning hours of the 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 15, 5:08 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 15, 5:08 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
608 PM CDT FRI MAY 15 2009

...AVIATION...

.DISCUSSION...
VFR CONDITIONS WILL PREVAIL INTO THE EVENING AS A COLD FRONT
APPROACHES THE REGION. THUNDERSTORMS ALONG THE FRONT WILL BEGIN
TO MOVE INTO NORTHEAST OKLAHOMA THIS EVENING... IMPACTING KTUL/KRVS
AFTER 03Z... AND THE REMAINDER OF THE TAF SITES AROUND 04-06Z.
MVFR/LOCAL IFR CIGS POSSIBLE LATER TONIGHT. PRECIPITATION WILL END
AND VFR CONDITIONS WILL RETURN FROM WEST TO EAST DURING THE DAY
SATURDAY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 1 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070.

AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, May 15, 3:57 PM CST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
457 PM CDT FRI MAY 15 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 PM CDT FRI MAY 15 2009

...LARGE HAIL AND DAMAGING WINDS LIKELY WITH STORMS TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...NORTHWEST OF INTERSTATE 44.
ONSET...AFTER 8 PM.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 8 PM.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

FLASH FLOOD.
RISK...ELEVATED.
AREA...NORTHEAST OKLAHOMA.
ONSET...AFTER 8 PM.

HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...AFTER 8 PM.

DISCUSSION...
WIDESPREAD THUNDERSTORMS WILL SPREAD INTO NORTHEAST OKLAHOMA BY
MID EVENING IN ASSOCIATION WITH AN APPROACHING COLD FRONT.
INSTABILITY REMAINS VERY HIGH AHEAD OF THESE STORMS WHICH WILL
SUPPORT SEVERE WEATHER POTENTIAL THROUGH MUCH OF THE EVENING
AND OVERNIGHT HOURS.  WIND FIELDS ALOFT FAVOR STORMS EVOLVING
INTO A LARGE LINE WITH EMBEDDED AREAS OF INTENSE WINDS.  THIS
EVOLUTION IS UNDERWAY THIS AFTERNOON ACROSS CENTRAL KANSAS
INTO NORTHWEST OKLAHOMA...WITH LARGE HAIL ALSO A POSSIBILITY
ESPECIALLY OVER NORTHEAST OKLAHOMA.  A LIMITED TORNADIC POTENTIAL
WILL ALSO EXIST THROUGH THE EVENING HOURS AS THE LINE OF STORMS
EVOLVES...WITH THE HIGHEST TORNADO WARNING PROBABILITIES BEING
NORTHWEST OF INTERSTATE 44.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL...AREAS OF HEAVY
RAIN ARE EXPECTED AS THE LINE OF STORMS MOVES THROUGH THE AREA.
A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHEAST OKLAHOMA WHERE
PREVIOUS HEAVY RAINS HAVE LEFT CONDITIONS FAVORABLE FOR A QUICK
TRANSITION TO FLASH FLOODING.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED FOR MUCH OF EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY THROUGH THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THUNDERSTORMS ARE LIKELY TO BE ONGOING EARLY SATURDAY AS THE
LARGE THUNDERSTORM COMPLEX PUSHES THROUGH THE AREA.  THUNDERSTORM
CHANCES ARE EXPECTED TO DECREASE BY SATURDAY AFTERNOON AS DRIER
AIR MOVES INTO THE AREA BEHIND A COLD FRONT.  THIS WILL MARK THE
BEGINNING OF A DRY PERIOD WHICH WILL LAST THROUGH MUCH OF NEXT
WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, May 15, 6:42 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
742 PM CDT FRI MAY 15 2009

OKZ054-059-160200-
OSAGE OK-PAWNEE OK-
742 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 900 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 742 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 26 MILES NORTHWEST OF GRAINOLA TO 42 MILES WEST
OF PAWNEE...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...SHIDLER...FAIRFAX...BURBANK...
APPERSON...WEBB CITY...PEARSONIA...FORAKER...GRAINOLA...PAWNEE...
MARAMEC...BLACKBURN...SKEDEE AND RALSTON.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3700 9640 3696 9631 3616 9663 3616 9681
      3625 9683 3625 9692 3633 9692 3635 9703
      3651 9704 3656 9690 3659 9690 3659 9704
      3670 9707 3671 9705 3670 9694 3676 9689
      3679 9676 3700 9674
TIME...MOT...LOC 0042Z 301DEG 21KT 3718 9699 3645 9754

The radar

The Tulsa radar (KINX), 118 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Osage

When
May 15, 7:20 PM CST
Where
Osage County, Shidler
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.780, -96.650

The broadcast media reported a 60 mile an hour wind gust at Shidler.

Thunderstorm Wind, Osage

When
May 15, 7:31 PM CST
Where
Osage County, Fairfax
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.570, -96.700

Thunderstorm winds estimated at 70 miles an hour blew some trees down.

Thunderstorm Wind, Pawnee

When
May 15, 7:39 PM CST
Where
Pawnee County, Pawnee
Measured
57 kt (66 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.330, -96.800

A spotter reported 65 mile an hour winds at Pawnee by amateur radio.

Thunderstorm Wind, Osage

When
May 15, 8:07 PM CST
Where
Osage County, 8 mi NE of Okesa
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
36.802, -96.028

The automated observing equipment at Bartlesville Municipal Airport recorded a 63 mile an hour wind gust.

Thunderstorm Wind, Washington

When
May 15, 8:08 PM CST
Where
Washington County, Bartlesville
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
36.750, -96.000

A spotter recorded a 58 mile an hour wind gust with a hand held instrument.

Thunderstorm Wind, Tulsa

When
May 15, 8:44 PM CST
Where
Tulsa County, 3 mi W of Tulsa
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.150, -96.004

Thunderstorm winds estimated at 60 miles an hour caused damage to property at the Mayfest celebration in downtown Tulsa.

Thunderstorm Wind, Tulsa

When
May 15, 9:01 PM CST
Where
Tulsa County, 10 mi SE of Tulsa
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.048, -95.823

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs near the intersection of Mingo and 91st Street South.

Hail, Creek

When
May 15, 9:02 PM CST
Where
Creek County, Milfay
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.750, -96.570

Thunderstorm Wind, Tulsa

When
May 15, 9:05 PM CST
Where
Tulsa County, Broken Arrow
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.050, -95.780

Thunderstorm winds estimated at 70 miles an hour blew down a large tree and a privacy fence near the intersection of 81st Street South of 145th East Avenue.

Thunderstorm Wind, Rogers

When
May 15, 9:10 PM CST
Where
Rogers County, 2 mi NE of Verdigris
Measured
57 kt (66 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.251, -95.655

A spotter estimated a thunderstorm wind gust at 65 miles an hour. The wind blew down a road sign.

Thunderstorm Wind, Mayes

When
May 15, 9:10 PM CST
Where
Mayes County, Adair
Measured
51 kt (59 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.430, -95.270

An emergency manager measured a 59 mile an hour wind gust with a hand held anemometer.

Thunderstorm Wind, Craig

When
May 15, 9:12 PM CST
Where
Craig County, Centralia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.800, -95.350

The public estimated a 60 mile an hour wind gust at Centralia.

Hail, Rogers

When
May 15, 9:15 PM CST
Where
Rogers County, 9 mi NE of Bushyhead
Measured
0.75 in hail
Reported by
Public
Coordinates
36.562, -95.385

Penny size hail was reported 4 miles east of Chelsea.

Thunderstorm Wind, Delaware

When
May 15, 10:00 PM CST
Where
Delaware County, Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.580, -94.770

Thunderstorm winds estimated at 60 miles an hour blew down a street sign.

Thunderstorm Wind, Cherokee

When
May 15, 10:10 PM CST
Where
Cherokee County, 1 mi NW of Tahlequah
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.930, -94.983

An emergency manager estimated a thunderstorm wind gust to be in excess of 70 miles an hour.

Thunderstorm Wind, Adair

When
May 15, 10:40 PM CST
Where
Adair County, 5 mi W of Westville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.980, -94.659

An emergency manager measured a 58 mile an hour thunderstorm wind gust with a hand held anemometer.

Hail, Latimer

When
May 16, 12:03 AM CST
Where
Latimer County, 3 mi NW of Bengal
Measured
0.75 in hail
Reported by
Public
Coordinates
34.861, -95.107

Hail, Pittsburg

When
May 16, 12:05 AM CST
Where
Pittsburg County, 2 mi SE of Blanco
Measured
0.75 in hail
Reported by
Public
Coordinates
34.730, -95.745

Hail, Le Flore

When
May 16, 12:11 AM CST
Where
Le Flore County, 2 mi ENE of Heavener
Measured
0.75 in hail
Reported by
Public
Coordinates
34.891, -94.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175166, 175167, 175171, 175177, 175178, 175182, 175184, 175185, 175188, 175191, 175196, 175200, 175203, 175207, 175211, 175216, 175217, 175218, 175219.